Medication Monitor



SORT BY:      Most Recent      Most Viewed     
List-View      Table-View
Generic Name (Trade Name—Company)
Notes
  • May 23, 2018

    FDA is requiring a new class warning and other safety measures for all gadolinium-based contrast agents (GBCAs) for magnetic resonance imaging (MRI) concerning gadolinium remaining in patients’ bodies, including the brain, for months to years after receiving these drugs.

    Gadolinium retention has not been directly linked to adverse health effects in patients with normal kidney function, and the agency has concluded that the benefit of all approved GBCAs continues to outweigh any potential risks.

    However, after additional review and consultation with the Medical Imaging Drugs Advisory Committee, FDA is requiring several actions to alert health professionals and patients about gadolinium retention after an MRI using a GBCA, and actions that can help minimize problems.

    These include requiring a new patient Medication Guide that every patient will be asked to read before receiving a GBCA. FDA is also requiring manufacturers of GBCAs to conduct human and animal studies to further assess the safety of these contrast agents.

    GBCAs are used with MRI scanners to examine the body for problems such as cancer, infections, or bleeding. GBCAs contain gadolinium, a heavy metal. After being administered, GBCAs are mostly eliminated from the body through the kidneys. However, trace amounts of gadolinium may stay in the body long-term. Many GBCAs have been on the market for more than a decade.

    Health professionals should consider the retention characteristics of each agent when choosing a GBCA for patients who may be at higher risk for gadolinium retention. These patients include those requiring multiple lifetime doses, pregnant women, children, and patients with inflammatory conditions. Minimize repeated GBCA imaging studies when possible, particularly closely spaced MRI studies. However, do not avoid or defer necessary GBCA MRI scans.

  • May 14, 2018

    AuroMedics Pharma is voluntarily recalling two lots (PP0317061-A, exp. Aug 2019, and PP0317049-A, exp. Aug 2019) of piperacillin and tazobactam for injection, 3.375 g (piperacillin sodium equivalent to 3 g of piperacillin and tazobactam sodium equivalent to 0.375 g of tazobactam) to the hospital level. Each single-dose vial contains 7.05 mEq (162 mg) of sodium.

    The medication is packaged in a carton containing 10 single-dose vials (NDC: 55150-120-30). 

    The products have been found to contain particulate matter, visible only after reconstitution, that was confirmed to be glass within the vial.

    Administration of a glass particulate, if present in I.V. drug, may result in local irritation or swelling in response to the foreign material. More serious potential outcomes would include blockage and clotting in blood vessels, which may be life-threatening.

    Piperacillin and tazobactam for injection is used for treatment of patients with moderate to severe infections caused by susceptible isolates of the designated bacteria in intra-abdominal, skin and skin structure, and female pelvic infections, as well as community acquired and nosocomial pneumonia.

    AuroMedics Pharma is notifying its distributors and customers by recall letters and is arranging for return and replacement of all recalled product.

    To date, AuroMedics Pharma has not received reports of any adverse events or identifiable safety concerns attributed to use of the product from these lots.

  • May 1, 2018

    FDA warned that use of lamotrigine for seizures and bipolar disorder can cause a rare but very serious reaction that excessively activates the body’s immune system. This can cause severe inflammation throughout the body and lead to hospitalization and death, especially if the reaction is not diagnosed and treated quickly. As a result, FDA is requiring a new warning that this risk be added to the prescribing information in the lamotrigine drug labels.

    The immune system reaction, called hemophagocytic lymphohistiocytosis (HLH), typically presents as a persistent fever, usually greater than 101°F. HLH can lead to severe problems with blood cells and organs throughout the body, such as the liver, kidneys, and lungs.

    Lamotrigine is used alone or with other medications to treat seizures in patients aged 2 years and older. It may also be used as maintenance treatment in patients with bipolar disorder.

    Health professionals should be aware that prompt recognition and early treatment is important for improving HLH outcomes and decreasing mortality. Diagnosis is often complicated, as early signs and symptoms such as fever and rash are not specific.

    HLH may also be confused with other serious immune-related adverse reactions. Evaluate patients who develop fever or rash promptly, and discontinue lamotrigine if HLH or another serious immune-related adverse reaction is suspected and an alternative etiology for the signs and symptoms cannot be established.

    Since lamotrigine’s 1994 approval, FDA identified eight cases worldwide of confirmed or suspected HLH associated with the medication in children and adults. This number includes only reports submitted to FDA and found in the medical literature, so there are likely additional cases about FDA is unaware, according to the agency. FDA determined there was reasonable evidence that lamotrigine was the cause of HLH in these eight cases based on the timing of events and order in which they occurred. These patients required hospitalization and received drug and other medical treatments, with one dying.

    A link to the full communication detailing specific information for health professionals and the complete Data Summary can be found at www.fda.gov/DrugSafetyCommunications.

  • April 17, 2018

    FDA issued new guidance to clarify that dietary supplements containing pure or highly concentrated caffeine in powder or liquid forms are dangerous and present a significant or unreasonable risk of illness or injury. 

    In 2015 and 2016, FDA issued warning letters to seven distributors of pure powdered caffeine. Since that time, FDA has continued to see a proliferation of similar products being sold online.

    Highly concentrated and pure caffeine, often sold in bulk packages, has been linked to at least two deaths in otherwise healthy individuals.

    A one-half cup of highly concentrated liquid caffeine can contain approximately 2,000 mg of caffeine, and just a single teaspoon of a powdered pure caffeine product can contain approximately 3,200 mg of caffeine. This is equivalent to about 20 to 28 cups of coffee, a potentially toxic dose. 

    The recommended safe serving of highly concentrated or pure caffeine products is often 200 mg of caffeine, which equates to 1/16 of a teaspoon of pure powder or approximately 2.5 teaspoons of a liquid.

    When formulated and marketed appropriately, such as in premeasured packets or containers, in solid dosage forms such as tablets or capsules, or when in formulations that are not highly concentrated, caffeine can be a safe ingredient in a dietary supplement  

    The guidance does not affect other types of products that might also contain caffeine, such as prescription or OTC drugs or conventional foods such as traditionally caffeinated beverages.

  • April 17, 2018

    FDA is alerting health professionals to a voluntary recall of all nonexpired products marketed as sterile that were made by Coastal Meds, of Biloxi, MI. During a recent inspection, FDA investigators observed visible particulates and poor sterile production practices in products intended for injection.

    Injection of a drug product containing particulate matter may result in serious and potentially life-threatening adverse events, such as infection, allergic reaction, toxicity, or other reactions. Health professionals should immediately check their medical supplies, quarantine any sterile drug products intended for injection from Coastal Meds, and not administer them to patients.

    On April 5, 2018, Coastal Meds initiated a voluntarily recall of all products intended to be sterile. FDA requested the compounder inform the public, but the company has not done so.

    To date, FDA is not aware of any reports of adverse events associated with drug products produced by Coastal Meds. Patients who have received drug products produced by Coastal Meds and have concerns should contact their health professional.

Pages